Mississippi, 2022

Tornadoes and Damaging Winds in Mississippi, March 30, 2022

March 30, 2022 · NWS LIX · 4 events in 2 counties and zones

A strong upper level disturbance and surface low produced a line of severe thunderstorms with embedded tornadoes that impacted Southern Mississippi during the late afternoon and evening hours of Wednesday March 30, 2022. This line of thunderstorms produced straight line wind damage and a few tornadoes in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong upper level disturbance and surface low produced a line of severe thunderstorms with embedded tornadoes that impacted Southern Mississippi during the late afternoon and evening hours of Wednesday March 30, 2022. This line of thunderstorms produced straight line wind damage and a few tornadoes in the area. The strongest tornado was reported in rural areas of northern Jackson County, MS. There were also very strong gradient winds that impacted the region during the early afternoon hours and several wind gusts in excess of 50 mph were reported. 2 tornadoes developed in Mississippi from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 30, 2:29 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Mar 30, 2:29 PM CST, 5 hours 31 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New Orleans LA
329 PM CDT Wed Mar 30 2022

.NEAR TERM...Through Tonight

The forecast for the severe weather this afternoon and evening is
still on track. A tornado watch is in effect for all of LA and
southern MS. The coastal MS counties and Pearl River county is
out of the watch right now but may be added as the line gets that
far east. Tornado and Severe Thunderstorm Warnings have been
issued by offices to the west with a few reports of structural and
tree damage. Ahead of the line, winds are already gusting 40-50
MPH which is already causing tree damage and power outages. It
won't take much more wind in the line to have severe storms and
cause more damage. This will be enhanced by some mid level drying.
The main threat is still damaging wind gusts in the line but
brief tornadoes within the line are still a possibility and there
is a history of those in the line.

Ahead of the line, showers have not been able to get going due to
a cap. This cap should continue to break which will enhance the
instability in front of the line, keeping the line strong to
severe as it moves into SE LA. There's already 60-70 knots of bulk
shear, with 30-40 knots of 0-1 km shear. The shear is there; the
question is the instability, which continues to increase each
hour.

Overall, there is really no change to our thoughts over the last
few days. The line is still expected to have severe winds (greater
than 58 MPH gust) when it moves through the region. The latest
timing for when the line gets to a parish/county is similar to
before, Wilkinson/Iberville/Pointe Coupee from now through 4PM,
Baton Rouge area 4-7, New Orleans 6-9 and the MS coast 8-10.
Remember to take severe thunderstorm warnings as serious as
tornado and get to an interior room if a warning is issued!

.SHORT TERM...Thursday through Saturday Night

By Thursday morning, the front will be off to the east with drier
and cooler air moving in and winds subsiding. Lows Thu night will
be in the mid 40s to lower 50s. Surface high pressure quickly
moves into the region but the previous front will stall over
the open Gulf. Rain looks to redevelop over the boundary from west
to east with the aid of a weak shortwave in zonal flow aloft.
This looks to be mostly Saturday evening and overnight. Highs and
lows will start to warm again as we go into Saturday.

.LONG TERM...Sunday through Wednesday

An upper trough is moving through the northeast on Sunday with a
lingering boundary along the Gulf Coast. High pressure will
continue to move southeast over the region. As the upper pattern
flattens, the surface high pressure will shift to the east but the
area will remain dry. The next trough will start to dig into the
desert southwest Monday afternoon. With a surface low forming
ahead of it, a front and its precip will start to move in Monday
night and move through by Wednesday morning.

Highs will be generally in the lower 80s through the long term.
Lows will be in the 50s Sat and Sun night and then warming into
the lower 60s.

&&

.AVIATION...
A mix of MVFR and VFR conditions are occurring with conditions
probably settling to IFR/VFR as the rain moves in. Wind gusts are
gusting as high as 40 knots with sustained anywhere from 20-30
knots. Occasionally higher values are possible. A line of strong
to severe thunderstorms is going to move through this evening and
the line was timed out with TEMPO groups. Wind gusts of 50-60kts
are possible with that line, if not higher than that. Behind the
line, winds shift NW and will be less than 15 knots.

&&

.MARINE...
Gale Warning will remain as is, with conditions relaxing on
Thursday. Exercise Caution headlines likely to be appropriate at
times over the weekend over the open waters. Likely to need Small
Craft Advisories ahead of the next large scale trough around Monday
night or Tuesday next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  51  73  45  75 /  30   0   0   0
BTR  51  75  47  77 /  10   0   0   0
ASD  56  77  48  78 / 100   0   0   0
MSY  59  75  56  75 /  80   0   0   0
GPT  59  77  51  76 / 100   0   0   0
PQL  60  77  50  76 / 100   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...High Wind Warning until 9 PM CDT this evening for LAZ034>037-039-
     046>050-056>061-063>072-075>078.

     Coastal Flood Advisory until 1 AM CDT Thursday for LAZ064-
     066>070-075-076-078.

     Wind Advisory from 9 PM this evening to 1 AM CDT Thursday for
     LAZ061-063-064-068>070-076>078.

GM...Gale Warning until 1 AM CDT Thursday for GMZ530-532-534-536-538-
     550-552-555-557-570-572-575-577.

MS...High Wind Warning until 9 PM CDT this evening for MSZ068>071-077-
     080>082.

     Coastal Flood Advisory until 1 AM CDT Thursday for MSZ080>082.

     Wind Advisory from 9 PM this evening to 1 AM CDT Thursday for
     MSZ080>082.

GM...Gale Warning until 1 AM CDT Thursday for GMZ532-534-536-538-550-
     552-555-557-570-572-575-577.

&&

In the hours before

Local storm report, Mar 30, 6:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
751 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     ROSELAND                30.77N 90.52W
03/30/2022                   TANGIPAHOA         LA   EMERGENCY MNGR

            TREES DOWN A MOBILE HOME, ROOF RIPPED OFF,
            AND TREES DOWN IN AREA. *POSSIBLE TORNADO
            DAMAGE*.

&&

JFL
Local storm report, Mar 30, 6:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
757 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     ROSELAND                30.77N 90.52W
03/30/2022                   TANGIPAHOA         LA   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            ROSELAND. TREES DOWN A MOBILE HOME, ROOF
            RIPPED OFF, AND TREES DOWN IN AREA.
            *POSSIBLE TORNADO DAMAGE* *CORRECTED TIME*.

&&

JFL
Special weather statement, Mar 30, 7:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
841 PM CDT Wed Mar 30 2022

LAZ075-076-MSZ077-080>082-310315-
Southeast St. Tammany LA-Northwest St. Tammany LA-Jackson MS-
Harrison MS-Hancock MS-Pearl River MS-
841 PM CDT Wed Mar 30 2022

...Strong thunderstorms will impact portions of southeastern St.
Tammany Parish, Harrison, Hancock, Jackson and southeastern Pearl
River Counties through 1015 PM CDT...

At 840 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of McHenry to near Pearlington.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Long Beach, Moss Point, Bay St.
Louis, Waveland, St. Martin, Escatawpa, Diamondhead, Gautier,
D'iberville, Wade, Saucier, Helena, Hurley, Latimer, Kiln,
Pearlington and Big Point.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 271 and 273.
 Interstate 10 in Mississippi between mile markers 1 and 76.
 Interstate 110 in Mississippi between mile markers 2 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Louisiana. A Tornado Watch also remains in effect until 400 AM CDT
for southern Mississippi.

&&

LAT...LON 3032 8848 3043 8899 3042 8901 3040 8888
      3030 8927 3037 8935 3034 8938 3032 8932
      3018 8946 3018 8948 3015 8961 3016 8962
      3017 8958 3020 8977 3075 8934 3065 8934
      3067 8889 3073 8888 3074 8841 3035 8840
TIME...MOT...LOC 0140Z 251DEG 44KT 3071 8930 3019 8959

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KLG
Special weather statement, Mar 30, 7:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
841 PM CDT Wed Mar 30 2022

LAZ059>061-063-064-067>070-310245-
Lower Plaquemines LA-Upper St. Bernard LA-St. Charles LA-
Lower Jefferson LA-Lower St. Bernard LA-Lower Lafourche LA-
Upper Plaquemines LA-Upper Lafourche LA-Upper Jefferson LA-
841 PM CDT Wed Mar 30 2022

...Strong thunderstorms will impact portions of St. Bernard,
southeastern St. Charles, east central Lafourche, Jefferson and
northwestern Plaquemines Parishes through 945 PM CDT...

At 841 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Violet to near Galliano. Movement was east
at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cut Off, Galliano, Marrero, Harvey, Timberlane, Belle Chasse, Larose,
Gretna, Westwego, Golden Meadow, Jean Lafitte, Woodmere, Violet,
Terrytown, Lafitte, Poydras, Myrtle Grove, Estelle, Shell Beach and
Barataria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Louisiana.

&&

LAT...LON 2941 9041 2984 9028 2992 9003 2987 8991
      2999 8989 2993 8981 2996 8973 2988 8972
      2987 8962 3000 8957 3003 8940 2998 8946
      2995 8939 2973 8961 2975 8965 2964 8970
      2943 9001 2944 9001 2944 9002 2937 9004
TIME...MOT...LOC 0141Z 267DEG 28KT 2993 8983 2947 9028

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MEFFER
Local storm report, Mar 30, 7:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
845 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     4 WNW LACOMBE           30.33N 89.99W
03/30/2022                   ST. TAMMANY        LA   BROADCAST MEDIA

            A FEW TREES AND A POWER LINE DOWN. *POSSIBLE
            TORNADO DAMAGE*.

&&

HL
Local storm report, Mar 30, 7:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
858 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     MARINE TSTM WIND 12 SSW MANDEVILLE       30.20N 90.12W
03/30/2022  M53 MPH          GMZ530             LA   MESONET

            MEASURED WIND GUST ON THE CAUSEWAY BRIDGE.

&&

HL

The radar

The Mobile radar (KMOB), 105 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
March 30, 8:00 PM CST
Where
Harrison County, Pass Christian
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.320, -89.250

Damage was surveyed in area near Pass Christian, MS. There was one manufactured home that had its tin roof ripped off. After driving through a potential track, the only other damage seen was a few twigs and limbs and possibly damage to the undercarriage of one home. Due to the lack of evidence of a tornado and the fact that|none of the trees around the house had any damage, this will be labeled as severe thunderstorm wind gusts.

Thunderstorm Wind, Harrison

When
March 30, 8:17 PM CST
Where
Harrison County, 2 mi SW of Lyman
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.480, -89.140

Local FD reported multiple trees down due to thunderstorm winds around Lyman.

Tornado, Jackson

When
March 30, 8:47 PM CST to 8:51 PM CST
Where
Jackson County, 6 mi NNE of North Biloxi Arpt to 7 mi W of Vancleave
Rating
EF1
Path length
2.51 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
30.520, -88.820

A tornado touched down just southwest of the south end of Jim Ramsey Road moving northeast with minor damage on Fox Run Dr. The majority of the damage was on Fox Ridge Drive. Multiple manufactured homes had undercarriage and roof damage and were shifted off their foundation but none of the straps broke. One was split down the middle but after looking at it in detail, the part that split off was an addition to the home and was not anchored to the main home. This addition then pulled the rest of the home off with it. Uprooted and snapped trees were also noted in this area, many in a convergent pattern. The tornado ended near the intersection of Jim Ramsay Road and John Smith Road with minor roof damage to a well built home and damage to a nearby barn, along with two large trees uprooted.

Tornado, Jackson

When
March 30, 9:25 PM CST to 9:31 PM CST
Where
Jackson County, 2 mi NE of Arena to 5 mi NNE of Arena
Rating
EF0
Path length
4.08 mi
Path width
50 yd
Continued into
Mobile, Al (MOB)
Reported by
NWS Storm Survey
Coordinates
30.658, -88.426

NWS Storm survey confirmed a brief EF-0 tornado with estimated winds of 75 mph. The tornado touched down near Harry Pierce Road and moved northeast into Alabama and lifted just east of State Line Road. This was mostly due to tree damage and seeing a debris signature on radar. This did continue into NWS Mobile's area of responsibility for approximately 1 additional mile.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyThe tornado archive for Mississippi, 2022Warnings in Mississippi, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014026, 1014025, 1014023, 1014024.